Virginia, 2019

Damaging Winds in Virginia, October 31, 2019

October 31, 2019 · NWS MRX · 6 events in 3 counties and zones

A strong cold front moved through the Southern Appalachians around mid day impacting much of East Tennessee and Southwest Virginia resulting in widespread wind damage. The air mass in advance of the front was associated with only weak instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front moved through the Southern Appalachians around mid day impacting much of East Tennessee and Southwest Virginia resulting in widespread wind damage. The air mass in advance of the front was associated with only weak instability. However, the wind field was very strong with favorable directional shear in a small part of Northeast Tennessee and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 31, 10:22 AM EST, 28 minutes earlier.

Area forecast discussion, Oct 31, 10:22 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1122 AM EDT Thu Oct 31 2019

.DISCUSSION...
Cold front is moving rapidly east across the western part of the
forecast area late this morning. A line of showers has
intensified out ahead of the front across the central valley with
high winds with these showers just ahead of the front. Some
clearing has occurred out ahead of the front allowing increased
instability and temperatures to reach into the mid 70s. The
northeast part of the area may see damaging winds as strong winds
aloft are brought down to the surface. In the higher elevations
south to southwest winds are still strong at aroung 40 to 60 mph.
Will keep the advisory going and will extend it if front is not
past the mountains by 18Z. Heaviest rain has occurred across the
southern part of the area so will continue flood watch through 00Z
tonight. Updated grids for temperatures and rain chances. Updated
forecast sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  32  54  34 /  90   0   0   0
Knoxville McGhee Tyson Airport, TN  74  31  52  33 /  90  10   0   0
Oak Ridge, TN                       71  30  52  33 /  90  10   0   0
Tri Cities Airport, TN              72  30  51  31 /  80  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for Cherokee-Clay.

     Freeze Warning from 2 AM to 10 AM EDT Friday for Cherokee-Clay.

TN...Flood Watch until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
     Mountains-Southeast Monroe.

     Freeze Warning from 2 AM EDT /1 AM CDT/ to 10 AM EDT /9 AM CDT/
     Friday for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
     Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 2 PM EDT this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Freeze Warning from 2 AM to 10 AM EDT Friday for Lee-Russell-
     Scott-Washington-Wise.

&&

TD
Hazardous weather outlook, Oct 31, 2:28 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 AM EDT Thu Oct 31 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
328 AM EDT Thu Oct 31 2019 /228 AM CDT Thu Oct 31 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Severe storms will be possible early Thursday morning into early
Thursday afternoon ahead of a cold front with strong winds being
the primary hazard. A brief weak isolated tornado or two will also
be possible. Best chances for severe storms will be to the north
and east of Knoxville during the morning and early afternoon
hours.

Periods of locally heavy rainfall are possible Thursday morning
and afternoon which may cause localized flooding, especially
across the Smoky Mountains, southeast Tennessee, and southwest
North Carolina.

Strong winds will continue across the higher elevations into the
early afternoon with gusts as high as 45 mph possible.

Freeze temperatures along with patchy to widespread frost are
expected late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freeze temperatures along with patchy to widespread frost will
continue into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Oct 31, 9:32 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
1032 AM EDT Thu Oct 31 2019

TNZ036-067-069-311515-
Anderson TN-Roane TN-Knox TN-
1032 AM EDT Thu Oct 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON AND
EASTERN ROANE COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong shower over
Kingston, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Ridge, Clinton, Kingston, Fairview, Oliver Springs, Midtown,
Harriman, Rocky Top, Norris and Bradbury.

LAT...LON 3585 8463 3599 8447 3599 8444 3605 8434
      3608 8437 3624 8417 3624 8414 3606 8394
      3589 8426 3590 8428 3587 8429 3589 8433
      3584 8434 3573 8455
TIME...MOT...LOC 1431Z 229DEG 47KT 3583 8453

DGS
Local storm report, Oct 31, 10:05 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     1 N BRADBURY            35.88N 84.39W
10/31/2019                   ROANE              TN   PUBLIC

            BARN ROOF RIPPED OFF. POLE BARN FLATTENED
            AND MULTIPLE TREES DOWN.

&&
Local storm report, Oct 31, 10:15 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     3 ESE KINGSTON          35.86N 84.46W
10/31/2019                   ROANE              TN   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN ALONG
            LADDRIDGE RD.

&&
Local storm report, Oct 31, 10:34 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     2 SSW NORRIS            36.19N 84.07W
10/31/2019                   ANDERSON           TN   LAW ENFORCEMENT

            TREES DOWN ON PINE RD.

&&
Local storm report, Oct 31, 10:37 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     MAYNARDVILLE            36.24N 83.81W
10/31/2019                   UNION              TN   LAW ENFORCEMENT

            FEW TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Oct 31, 10:40 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     HALLS                   36.08N 83.93W
10/31/2019                   KNOX               TN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
October 31, 10:50 AM EST
Where
Lee County, 0.89 mi NW of Ewing
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.640, -83.430

Trees were reported down.

Thunderstorm Wind, Lee

When
October 31, 11:15 AM EST
Where
Lee County, 0.89 mi NW of Jonesville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -83.110

Numerous trees were reported down across the county.

Thunderstorm Wind, Wise

When
October 31, 11:30 AM EST
Where
Wise County, 0.55 mi E of Big Stone Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.870, -82.770

One tree was reported down.

Thunderstorm Wind, Wise

When
October 31, 11:35 AM EST
Where
Wise County, 1.1 mi E of Pound
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -82.600

One tree was downed.

Thunderstorm Wind, Wise

When
October 31, 12:00 PM EST
Where
Wise County, 0.55 mi E of Bondtown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -82.460

A tree was downed.

Thunderstorm Wind, Scott

When
October 31, 12:15 PM EST
Where
Scott County, 0.55 mi E of Hilton
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.650, -82.460

A large tree was reported down across Highway 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 856658, 856660, 856661, 856662, 856663, 856665.